Acetaminophen May Blunt Empathy

In a unique and interesting study published in the online edition of Frontiers in Psychology researchers explored the effect of taking liquid acetaminophen (e.g., Tylenol) on the expression of empathy. Researchers took 114 Ohio State University graduate students and blinded them to whether they were administered liquid acetaminophen (1,000 mg) or placebo. They then showed them examples of life experiences and found that those who took acetaminophen experienced less pleasure and empathy toward the hypothetical characters in their stories than students who took placebo.

For those who took the acetaminophen, their ability to recognize pleasure and positivity were not affected – just their ability to be empathetic. The authors were quick to say that acetaminophen is an excellent and effective treatment for fever and pain and should not be eliminated as a medication because of these findings.

The study did not attempt to determine the mechanism of action of the reduction in empathy.

Coordination of Care Requires Patient Input

As a general internist with a small concierge practice I have tried to coordinate my patients’ care and dealings within a complex, bureaucratic and dysfunctional health system. Patients have access to me 24 hours a day, seven days per week by telephone, cell phone, email and text messaging.  I do not have an answering service so all after-hours calls are forwarded directly to me.   During the initial patient orientation visit we discuss the need to keep me abreast of their health concerns and problems so I can bring the big picture to their immediate and localized health concern or problem.  Similar information goes out in my quarterly newsletter and is on my web site. I am trying to reach the technologically sophisticated patients as well as the technologically challenged.

I was somewhat surprised to receive a late Friday night call from the local ER to tell me one of my 86 year old cognitively impaired individuals was being evaluated. When I spoke to the charge nurse I found that the patient was brought by the paramedics for intractable nausea and vomiting.   This particularly charming, mild to moderately cognitively impaired, woman had moved with her 90 year old husband from her private residence to a senior facility on my suggestion so that care was available for her as she deteriorated and required more hands-on attention. They were thrilled with the new apartment as well as the care and concern provided by the staff.  I had seen the patient six weeks ago and she was doing fine. There was no mention of problems.

Since her last visit she had developed a dental problem. Unknown to me, her dentist extracted all her left lower jaw teeth and made arrangements for a periodontist to perform three dental implants.  The periodontist pre-medicated her, one hour before surgery, with 1 gram of the antibiotic amoxicillin because seven years ago she had a surgical knee replacement.  She then had the surgery and was sent home on Tylenol and codeine for pain.

She took her second Tylenol with codeine at home, went down to the community dining room, ate some chicken soup, felt ill and vomited several times.  The dining room staff just called 911 and transported her to the local ER.  I was called by the ER doctor after his evaluation to say he believes that between the large dose of oral antibiotic and the codeine, the patient became nauseated and vomited. He was prepared to give her some intravenous fluids and send her home.  After completing the IV fluids she got up to go home, became lightheaded and had another bout of emesis.   I was called back at about midnight and went in to evaluate her.  She looked fine but a bit dehydrated so I decided to observe her overnight while administering fluids and anti-emetics if she needed them.

I had no previous knowledge that this cognitively impaired woman with a limited future lifespan was having such extensive dental surgery.  There is much controversy about whether an individual with a prosthetic knee replacement even needs antibiotic prophylaxis with an antibiotic notorious for causing GI distress.  There were additionally concerns on my part about the choice of a codeine based narcotic for pain control based on her existing medication list.

Had the husband, patient or dentist called in advance to discuss this we could have come up with alternatives that may have prevented this hospitalization.  If the primary care physician is not included in the care plan and kept current, how can one be expected to coordinate care?

After evaluating the patient and making the arrangements for her to stay overnight, I expressed my disappointment to the patient’s spouse about not being informed of the impending dental procedures of this magnitude in advance.  He apologized profusely for not thinking to call me or asking the dentist to call me. He asked me to write about it in my blog to let the other patients know why they need to keep their doctor informed of all their health care comings and goings.